Long QT syndrome (LQTS) is an abnormality in the heart’s electrical system that may cause very fast and potentially dangerous heart rhythms or arrhythmias called torsade de pointes (TDP). These arrhythmias may cause sudden loss of consciousness and in some cases, sudden cardiac death. The condition is so named because of the appearances of the electrocardiogram (ECG/EKG), on which there is prolongation of the QT interval.
Although the exact frequency of LQTS is unknown, it may be as prevalent as one in 5,000 people and may cause 2,000 to 3,000 sudden deaths in children and young adults each year in North America.
The most common symptom of long QT syndrome (LQTS) is a sudden loss of consciousness, also known as syncope. The condition may also cause seizures and in some instances, cardiac arrest and sudden death.
The severity of the condition varies greatly. Some people never experience syncope and others may have frequent episodes that could possibly lead to cardiac arrest and sudden death.
It is important to note that symptoms usually occur without warning and are caused by a very fast heart rhythm. Syncope may occur during or just after physical exertion, emotional excitement or sudden auditory arousal, such as from an alarm clock. In some individuals the QT prolongation only occurs after the administration of certain medications.
Those diagnosed with long QT syndrome are usually advised to avoid drugs that would prolong the QT interval further or lower the threshold for TDP. In addition to this, there are two intervention options for individuals with LQTS:
- Arrhythmia prevention — involves the use of medications or surgical procedures that attack the underlying cause of the arrhythmias associated with LQTS.
- Arrhythmia termination — involves stopping a life-threatening arrhythmia once it has already occurred. One effective form of arrhythmia termination is placement of an implantable cardioverter-defibrillator (ICD). Alternatively, external defibrillation can be used to restore sinus rhythm.